Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 55, NWS Denver/Boulder, CO

June 18, 2006Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 18, 2006, 7:24 PM MDT for Arapahoe County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2006, 7:24 PM MDT (01:24 UTC)
Expired
Jun 18, 2006, 7:50 PM MDT
In force
26 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 15 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
4121 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 190125
SVRBOU
COC005-190200-
/O.NEW.KBOU.SV.W.0055.060619T0124Z-060619T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
724 PM MDT SUN JUN 18 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 800 PM MDT

* AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF COUNTRY
  GARDENS...OR ABOUT 26 MILES EAST OF DENVER...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COUNTRY
  GARDENS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY 
LIGHTNING. 

LAT...LON 3973 10458 3957 10460 3957 10432 3973 10432

$$
1 follow-up statement
000 
WWUS55 KBOU 190150
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
750 PM MDT SUN JUN 18 2006

COC005-190200-
/O.CAN.KBOU.SV.W.0055.000000T0000Z-060619T0200Z/
ARAPAHOE CO-
750 PM MDT SUN JUN 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ARAPAHOE COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 3973 10458 3957 10460 3957 10432 3973 10432

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:24 PM MDT, 4 hours earlier.

Area forecast discussion, Jun 18, 3:24 PM MDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
324 PM MDT SUN JUN 18 2006

.SHORT TERM DISCUSSION...SATELLITE PICTURES ARE SHOWING 10-20%
CUMULUS CLOUDINESS OVER THE MOUNTAINS...FOOTHILLS...AND ADJACENT
PLAINS RIGHT NOW.  THATS ABOUT IT.  JEFFERSON COUNTY HAS TWO FIRES
CURRENTLY BURNING.  MODELS SHOW WEST-NORTHWESTERLY FLOW ALOFT
OVERNIGHT...THEN WESTERLY FLOW ALOFT ON MONDAY.  THE QG VERTICAL
VELOCITY FIELDS SHOW LITTLE MOTION TONIGHT...BUT SOME UPWARD MOTION
ON MONDAY.  THE BOUNDARY LAYER FLOW IS PROGGED TO HAVE AN EASTERLY
COMPONENT TO IT OVERNIGHT AND MONDAY...AT LEAST FOR THE PLAINS AND
FOOTHILLS.  BOTH MODELS BRING A DECENT LOOKING THETA-E AXIS INTO THE
PLAINS FOR MONDAY AFTERNOON.  AND INDEED THE BOUNDARY LAYER DEW
POINT ARE IN THE 50S F FOR THE NORTHEAST CORNER AND EASTERN BORDER
AREAS.  THERE IS PLENTY OF CAPE AS WELL.  THE POTENTIAL INSTABILITY
LOOKS GOOD ON THE CROSS SECTIONS.  CURRENT POPS ARE OK...MAY PUT
SOME 20%S IN...WELL SEE.  CONCERNING A RED FLAG WARNING...
SUBSTANTIAL WIND SPEEDS FROM THE SYNOPTIC SCALE ARE NOT EXPECTED...
BUT CONVECTIVE OUTFLOWS ARE A GOOD BET BY MID AFTERNOON.  RELATIVE
HUMIDITIES SHOULD BE BELOW 15% FOR SURE...ESPECIALLY FOR THE WESTER
HALF OF THE CWA.  THERE SHOULD BE ISOLATED THUNDERSTORMS WITH LITTLE
RAIN EXPECTED.  TEMPERATURES SHOULD BE UP PRETTY HIGH AND THE HAINES
INDEX WILL BE 6 IN MOST AREAS.  WILL GO WITH RED FLAG WARNINGS FOR
THE MOUNTAINS AND FOOTHILLS ZONES ONLY FOR AFTERNOON INTO EARLY
EVENING.   MORE MOISTURE WILL BE OVER THE PLAINS SO NO WARNING
THERE.  FOR TEMPERATURES ON MONDAY...WILL GO 1-1.5 C WARMER THAN
CURRENT READINGS FOR HIGHS.

.LONG TERM DISCUSSION...ONCE AGAIN ONLY MINOR CHANGES. WESTERLY FLOW
ACROSS THE NORTHERN U.S. WITH HOT RIDGE OVER THE SOUTHWEST. WEAK
SHORTWAVES PASSING NORTH OF US WILL BRING WEAK SURGES OF COOLER AIR
KEEPING OUR TEMPERATURES JUST A LITTLE ABOVE NORMAL. THESE SHOULD
ALSO TEND TO KEEP SOME LOW LEVEL MOISTURE AROUND. GETTING WARM
ENOUGH IS STILL AN ISSUE AS THERE WILL BE LITTLE IF ANY COOLING
ALOFT...SO CONVECTION WILL TEND TO BE DRY OVER THE MOUNTAINS AND
LATE IN THE DAY ON THE PLAINS...BUT COULD PERSIST INTO THE EVENINGS
ONCE IT GETS GOING. HARD TO NAIL DOWN THE DETAILS...BUT GFS HAS BEEN
INSISTING ON A NE COLORADO MCS THU NIGHT FOR MANY RUNS NOW. NUDGED
UP POPS ON THE PLAINS AS POTENTIAL FOR MORE WIDESPREAD RAINS SEEMS A
BIT HIGHER. TRENDS POINTING TOWARD NORTHWARD EXTENSION OF THE RIDGE
ACROSS THE NORTHWEST U.S. AND WESTERN CANADA NEXT WEEKEND...COULD
HOLD SOME COOLING WITH NLY COMPONENT AT FIRST BUT THEN WOULD BE
WARMER/DRIER AGAIN. COULD EVENTUALLY DRAW UP SOME MOISTURE FROM THE
SOUTH BUT THIS DOES NOT LOOK TOO PROMISING IN THE SAT/SUN TIME FRAME.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FROM 12 PM MDT
TO 8 PM MDT ON MONDAY FOR FIRE WEATHER ZONES...211...212...213...214
...215...216...217...218.

&&

RJK/CMG
Hazardous weather outlook, Jun 18, 11:02 AM MDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT SUN JUN 18 2006

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT SUN JUN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

DRY CONDITIONS ARE EXPECTED TO CONTINUE OVER THE FORECAST AREA THIS
AFTERNOON AND TONIGHT.  THE AIRMASS WILL ALSO CONTINUE TO WARM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH
DAY. MONDAY SHOULD BE THE HOTTEST DAY WITH PLAINS TEMPERATURES IN
THE MID 90S. THERE WILL BE A SLIGHT COOL DOWN THROUGH THE MIDDLE OF
NEXT WEEK...WITH HIGHS AROUND 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KOOPMEINERS/GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:14 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld46 min
Jun 19, 4:22 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln38 min
Jun 19, 5:21 PM MDTSevere Thunderstorm WarningBOUWeld39 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.